71600members
375679posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Nail problems

16 REPLIES 16
Pippi
Member

Re: Nail problems

My nails were in a terrible condition during FEC - splitting, breaking and weak. However, since I finished in March, they have come back lovely, I'm so pleased to have them back to their former glory.

My problem now is with toe-nails - my two big toes have nail funghi I think. And all the nails are very hard and got ridges in them.

Anyone else had this? Any suggestions ladies?

x

lewis1970
Member

Re: Nail problems

Hi,
Side effects due to cancer treatments are very devastating. My cousin in France had similar problems due to chemo cancer treatment. She was using myevolife products there. These products are now available in USA also. You may want to check on that.
Best Wishes.

cleome
Member

Re: Nail problems

Hi
Hope this helps.I am also on Arimidex. My nails were awful until my sister bought me a tube of Hand&Nail Cream made by Heathcote & Ivory. My nails are lovely and strong now.

Cleome

broomsticklady
Member

Re: Nail problems

Just a quickie. Dx mar 09, WLE and total node clearance Apr 09, chemo Jun thru spetember and rads Dec - Jan, now on armidex only. I too have awful finger nails - I look now and have 2 reasonable thumbs but the rest are down to the border where they change colour - I'm no hand expert so don't know the proper name!! - due to breakages! My beautician who does my eyebrows - I can't see to do them myself after cataracts (another story!) - says its not uncommon and to keep them as short as possible so any inadvertent bangs don't catch them. Recommends oil soaks to help moisturise them. I can't be assed with nail varnishes, so nail creams have to do, and to be honest I can't say I'm noticing any difference - but I'm not great at doing it regularly - it's when I remember I'm afraid!!

Just thought I'd add this cos everyone else - nearly - has had herceptin as a common link and I don't!

Jan
Member

Re: Nail problems

Hi everyone

I'm having horrendous problems with my nails too.

Just to let you know that I managed to get a minature size OPI Envy on ebay just to see if it solves my problem. I also got a glass nail file on ebay and my nails certainly feel better having used it. They are smoother.

Best of luck everyone

Jan xxx

blondie
Member

Re: Nail problems

Hi
I have been on Adcal for about 2 or more years now but I can't say that my nails are any better. Perhaps without it they would have been worse! I too am off to buy OPI - I don't care about the cost I have spent so much on nail products so what the hell. You never know it might even work for me.
Blondie

alisonm
Member

Re: Nail problems

Bikinigirl ??! Sorry, have always misread your username!

Alison x

alisonm
Member

Re: Nail problems

Hello ladies

I too have had terrible nail problems since starting herceptin. They were never my best feature but now it really gets me down how they look, especially as having nice nails has become so much more the thing to do.

Bikinigirl - I'm going straight to Boots!

Alison x

Abby
Member

Re: Nail problems

Has anybody heard if Adcal-D3 calcium carbonate and vitamin D tables are good for split nails as have been prescribed them for Osteoporosis and wondering if they will help?...Any information

bikinggirl
Member

Re: Nail problems

Sorry to hear about you girls having nail problems....... please try the following made a huge difference to me.

OPI nail envy (not cheap but amazing product)
apply 2 coats then an extra coat once a day and only remove once a week using a non acetone remover.
(Acetone is far to stripping for normal nails).

Keep nails short about to the end of fingertips is the longest they shoud be otherwise this can cause the nail to pop of the nail bed which will encourage lifting.

Do not use clippers or scissors to cut nails as this will encourage flaking just file to help create a seal and if you can use a glass file as they are so much more gentle.

Any cleaning chores or where you hands may end up in water used rubber gloves to protect.

In about 6+ weeks you should notice a huge difference.

OPI can be found in boots and I use a Ruby and miller nail file again from boots. QVC has the above as well.

SarahAL
Member

Re: Nail problems

Blondie, sounds brilliant advice re nails, thanks. Mine were fine during chemo and for several years after on tamox, but about 2 years ago started to peel (?layers keep coming off the tips, sometimes splitting as well). I just put it down to getting older but I used to have great nails so was a bit upset. I will try the acrylic thing.
Sarah

jet
Member

Re: Nail problems

Hi all
Thanks for your replies. I resorted to having acrylic nails put over mine as I could not do anything with them and I had a couple of weddings to go to. Had them on for a month and just had them taken off - some of the splits have grown out but still have some that are really sore and the nails are really weak. Although wouldn't normally have them as they do damage your nails, might have them put on again as the nails are so bad anyway don't think it will make them any worse until I finish Herceptin in October.

Jet

blondie
Member

Re: Nail problems

Just found this post and had to comment. I have been on herceptin for 6 years and my nails are awful. They were never good, thin and weak - I could never grow them but now I get the vertical splits ( so painful) and breaking off. My solution is to buy a strip of the acrylic they use in nail bars (they aren't keen to sell it but try a few until you find a source) and then I superglue it (nail glue from Boots to the tips of my problem nails before they break and split. I then finish off with extra hard clear varnish on all my nails. It does help. I also wear rubber gloves rather than put my hands in water when ever I can.
Anyone else got ideas for anything better?
Blondie

Bboonie
Member

Re: Nail problems

I finished chemo in Feb 10, my nails were fine at the end of chemo but since starting herceptin my nails have discoloured and have started to come away from the nail bed. So too think that herceptin can cause nail problems. My hair has started to return, looks like a 5 o'clock shadow at the moment, have to wait and see how quickly it grows.

AndieT
Member

Re: Nail problems

Hi

Like you, despite being told otherwise my nails survived chemo fine. Actually because I had been told I would probably have problems I took extra care which may have helped. I then went onto Herceptin and after a few months my nails became really brittle and broke right down at the slightest knock. Also they went black and the nail came away from the nail bed. I lost a couple of toe nails.

I finished Herceptin Dec09 and it is only recently that I would say my finger nails are more or less back to pre BC. My toe nails are slower to recover and I have had to visit the chiropodist a couple of times for her to sort out ingrowing nails where they have regrown badly.

My hair never was my crowning glory but I would say that is finally back to its pre BC condition.(I was Dx august 08)

Take Care

Andie

westie123
Member

Re: Nail problems

hi jet i finished my chemo july 09i didnt have rads but am currently on herceptin as well,my nails were fine during chemo but since xmas they are constantly breaking off sometimes right down to the skin, im sure i read on a past post that the herceptin weakens the nail.As for my hair,my hairdresser said my hair is in a good condition,really soft and also seems thicker but it is slow at growing which i also read the herceptin can cause this as well.Hope this helps. julie

jet
Member

Nail problems

Hi
Finished FEC in Aug and on Herceptin until October. Also taking Tamoxifen. All through chemo and rads my nails were fine but now they are splitting halfway down - nearly every one. Even tried having them gelled as the splits were painful but that isn't working. My diet is good and other than feeling tired I don't feel too bad. I have also been diagnosed with an acoustic neuroma (nothing to do with the cancer - it is a benign brain tumour) so wonder if it is the stress of the last 13 months. Hair is recovering although it is not as good condition as it was prior to all the treatment.
Jet